What's more, "there was actually no statistically significant difference [in risk] in those patients taking tricyclic antidepressants and warfarin," Quinn said. That means that the effect was for "SSRIs specifically, not all antidepressants."
Still, Quinn cautioned that the finding remains an association only, and the study could not prove that SSRI use actually helped to cause the bleeds.
He also stressed that the absolute risk to any one patient taking both warfarin and an SSRI remains low. According to the data, Quinn said, "if I took 100 people and treated them with warfarin for one year each, there would be 1.3 hemorrhages, whereas on SSRIs there would be 2.3 hemorrhages out of those 100 people."
He said it's not clear how SSRI medications might encourage bleeding, although experts do have theories. "There have been other studies that platelet aggregation [clotting] and the platelet's ability to clot is related to serotonin, so blocking the serotonin may not allow them to clot as well anymore," Quinn said.
One psychiatrist said there's no reason for a person taking both warfarin and an SSRI antidepressant to worry at this point.
"It does not appear necessary to avoid using SSRIs or other antidepressants in people taking warfarin, but the possibility of increased bleeding risk should be considered when selecting treatment for depression," advised Dr. Bryan Bruno, acting chairman of the department of psychiatry at Lenox Hill Hospital in New York City.
He believes that if an antidepressant "is added to warfarin therapy, the patient needs to be monitored closely for evidence of bleeding, especially during the first two or three months of antidepressant therapy."
Quinn agreed. "Depression is a big deal and we don't want patients to go untreated just because of a worry for this," he said
All rights reserved